ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO134

Silicone Implant-Induced Granulomatosis and IgA Nephropathy in a Male-to-Female Transgender Person

Session Information

Category: Trainee Case Report

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Verma, Karina P., Drexel University College of Medicine, Pawtucket, Rhode Island, United States
  • Mejia, Christina Irene, Drexel University Section of Nephrology/Hahnemann University Hospital, Philadelphia, Pennsylvania, United States
  • Hanif, Muhammad Owais, Drexel University, Philadelphia, Pennsylvania, United States
  • Boyle, Suzanne, Drexel University College of Medicine, Pawtucket, Rhode Island, United States
Introduction

Silicone implants, used in cosmetic procedures, induce local and systemic inflammatory reactions. We describe a case of silicone implant-induced granulomatosis (SIG) presenting with hypercalcemia and AKI.

Case Description

A 58-year-old male-to-female transgender was referred to nephrology for symptomatic hypercalcemia (11.7 mg/dl) and AKI (Cr 1.46 mg/dl; baseline 0.88 mg/dl). Her history included well-controlled HIV, HTN, gender reassignment surgery, breast augmentation, perineal/gluteal silicone implantation in the 1990s. Evaluation of hypercalcemia revealed a suppressed PTH (12 pg/mL), normal PTHrP and SPEP, and high ACE and 1,25 vitamin D levels, suggestive of granulomatous disease. There was no evidence of TB. Urine protein/Cr was 0.360 mg/g and urinalysis was bland. Other studies showed the following: CT scan, calcified granulomas on breasts and gluteal areas with portacaval and retroperitoneal lymphadenopathy; renal ultrasound, increased cortical echogenicity and non-obstructing left renal calculi; inguinal node biopsy, granulomatous inflammation and non-polarizable injectable material consistent with silicone implant. Renal biopsy showed acute mild tubular injury, mild focal interstitial calcification without significant scarring or granulomas; 2-3+ mesangial IgA deposits with 30% foot process effacement. Resection of the granulomas was impossible. Low-dose prednisone was initiated for chronic management of hypercalcemia with normalization of serum calcium (9.6. mg/dl) and Cr (0.9 mg/dl).

Discussion

Bioimplants, like silicone, trigger local and systemic immune reactions by acting as T-cell-directed antigens or as adjuvants – substances that enhance the antigen-specific immune response. The systemic inflammatory responses that ensue have been labeled autoimmune/inflammatory syndrome induced by adjuvants (ASIA). ASIA can present as granulomatous disease, lupus-like syndromes, or vasculitis weeks to decades following receipt of the bioimplant. Our patient presented with hypercalcemia mediated by SIG an unanticipated finding of IgA nephropathy on biopsy, but no evidence of renal granulomatous disease. It is unknown if IgA nephropathy is a manifestation of ASIA or a coincidental diagnosis in this case. With increasing prevalence of cosmetic procedures, nephrologists should be aware of potential latent complications of bioimplants.